Can I tale double doses

Hi guys

I started my levothyroxine on 25 micrograms and my endorcrinologist increased it to 50 mgs in December. Some of my symptoms reversed in that my eyebrows started to grow back, my vision and memory started to improve. However the tiredness has got to the point where I'm falling asleep behind the wheel again. I am so exhausted I can't function. I have a blood test Monday but judging by how long they took with results and meds increase last time I'm worried I'll collapse with tiredness at this point. I can't take sick leave from work as I don't get paid for it. Can I take two 50 microgram tablets in the morning instead of one. Any advice would be great. I have a very healthy diet and I stay as physically active as I can and I dont know what else to do.

Thanks

Meg

24 Replies

oldestnewest
  • I would look at adrenals. You could pay for a saliva test.... (£70ish). Or you could monitor your temp three times a day. as per. drrind.com/therapies/metabo... Its a brilliant way to work out if your problem is thyrod or adrenal.

    Don't just double up you meds in the hope it will help. If the tiredness is low adrenals, taking extra throid meds could just make everything much much worse.

    G x

  • Thank you for getting back to me so quickly. I will pay anything at all to try and feel better. I have all of the symptoms of adrenal failure but my doctor is not interested. Where can I request a saliva test? Thanks again.

  • Genova diagnostics do the saliva test. You just spit into test tubes , freeze it and send it to them.....

  • Ray Peat wrote:

    “Thyroid is needed for the adrenals to function well, and adequate cholesterol, as raw material. It’s popular to talk about ‘weak adrenals,’ but the adrenal cortex regenerates very well. Animal experimenters can make animals that lack the adrenal medulla by scooping out everything inside the adrenal capsule, and the remaining cells quickly regenerate the steroid producing tissues, the cortex. So I think the ‘low adrenal’ people are simply low thyroid, or deficient in cholesterol or nutrients.”

    — Raymond Peat, PhD

  • Meg, don't change your dose just before a blood test or you'll skew the results and may not get a dose increase you need. Don't take your Levothyroxine until after your blood test on Monday.

    Taking a double dose won't act as a pick you up. It takes 7/10 days for an increase to start to work. Dose increases are in 25mcg increments as other wise your system can feel overwhelmed with a lot of hormone hitting it after being deficient.

    Thyroid bloods are usually analysed same day and results available to the ordering GP or Endo next morning. Give the GP or endo a couple of days to review them and then ring and ask for the results with lab ref ranges and post them in a new question for comment.

  • Thanks very much for the advice. I posted in the last one that I had all the symptoms of adrenal failure when I actually meant adrenal fatigue. Didn't want to mislead anyone. Thank you again

  • Meg, definitely don't go doubling your dose or you may end up with adrenal failure. I posted a link above to private testing. I don't know anything much about adrenals and cortisol testing but the NHS cortisol blood test isn't rated by most members and they recommend the cortisol spit test done throughout the day as giving a more accurate overview and pointers to when cortisol is low and high.

  • Your adrenals will most certainly be tired, but 50mcg Levo is such a tiddly dose it's likely the main problem is simply that you're under medicated.

    As Clutter has said, don't do anything before Monday's test. Get an appointment with your GP as soon as you can to discuss raising your Levo dose - he/she may agree to you having an increase before the test results are back.

  • DONT double your dose!! You really need your blood results before altering the dosage. I totally understand how frustrated you must be feeling. I have just upped to 50mcgs a week ago and I feel more exhausted than ever. I just want to sleep 24/7. I ache, headache.......but I know it's too early to increase again yet. I need to do it slowly because I'm really sensitive to dosage changes and a very slow converter. I start a job on Monday and I'm dreading it because I don't know how on earth I'll get through the day. My sinuses are in agony permanently too.

    If you've got your blood tests on Monday then I'd just hang in there a tad longer. Not long now. You'll have the results soon and hopefully then they'll increase your dosage. Possibly by another 25mcgs.

    I'm in exactly the same boat as you but not quite ready for an increase. Hopefully they'll raise mine in 6weeks.

    Thinking of you

    X

  • I had been nodding off at the wheel,with hindsight I should not have been driving ,nor should you.

  • You are undermedicated and this will cause low Cortisol..raising thyroid levels should increase Cortisol. If it were me, i would focus on adding some t3 meds, which could perk you up in a matter of days. If you want to go up on t4, i would only go up by 25 mgs and wait 4 weeks before another raise.. you shouldn't just double a dose.

  • Thanks for responding. My doctor refused to request T3 blood test. Was considering going private to request it but I'm still new to this whole thyroid thing.

  • Yes, go private, if you can. Man..you have so much to learn and so many different schools of thought. Some people use t3 only, because they don't convert the t4 meds like levo, to t3. . some people never do well on levo and get ill from it. Some seem to be ok, on it. So individual. Welcome to the club!!!

  • Do you have Hasimoto's?

  • No. My doctor hasn't said that I have it anyway. They weren't even going to medicate me originally until I broke down in her office. Luckily my endocrinologist agreed with me and increased my dose but then discharged me from her care after one meeting. So it means back to my hopeless doctor who I avoid like the plague as she can't be arsed listening to me and just says I'm "depressed"

  • I'm so sorry that they are not treating you properly or doing the right tests. I avoid doctor after all the emotional and physical damage they have done to me over the years. I self medicate and buy my t3 from mexico. I am in the US and my doctor orders all the tests, but interprets them wrong and won't give me enough thyroid meds ..all 5 Endo's!! You really need to know why your thyroid has failed. You need to know if you have an autoimmune disease, which is the most common reason why people are Hypo or Hyper. Some people with Hashi's go on to develope other autoimmune diseases and don't respond well to thyroid meds and continue to have symptoms, like fatigue and swelling, among other things, like me..unfortunately.

  • Thank you for all of this information. It's overwhelming as its a completely invisible illness and doctors try to make you think it's all in your head! It's so frustrating. Thanks again

  • Do you have symptoms that they can see? I do and they still don't recognize them..high cholesterol, rapid weight gain, swelling around eyes, on hands etc.. cold skin, missing 1/3 eyebrows, thinning hair, acne, low temps..etc..

  • All of them. And my doctor said at one point that I was "just unlucky"

  • He is an A -Hole!!!

  • National academy of hypothyroid say treat the thyroid before adrenals!!

  • Do you agree or not? I know the thyroid meds directions say, that adrenal insufficiency needs to be ruled out before treatment begins..but no doc's ever test cortisol levels first, ever. It is right there for them to see!! Seems we need to Sue them more often!! Then again, true Addisons, is pretty rare, but still, they really need to check cortisol levels. I hate doctors!

  • I hate doctors too

You may also like...